Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Took lithium carbonate. Hardly urinate even though feel like. What to do?

User rating for this question
Very Good
Answered by
Practicing since : 2004
Answered : 816 Questions
I took lithium carbonate for 25 years and my doctor said my kidneys "took a big hit" Now I can hardly urinate even though I feel I have to.
Posted Fri, 19 Jul 2013 in Mental Health
Answered by Dr. Monika Choudhary 1 hour later
Welcome to healthcare Magic!
Lithium is not per se that much toxic for kidney as to cause a great hit.
You may be having kidney problem due to other hidden trouble. You have difficulty in passing urine that means urine must be there.
Please get a physician review again and also get renal function test and complete blood counts done to get an idea of the problem.
I am enumerating the adverse effects of lithium just for your knowledge, you can see kidney problem is not a major issue but if you have kidney problem for some reason the dose of lithium needs to be decreased.
Adverse effect of lithium therapy-
Exacerbation of psoriasis, acne, rash; nausea, diarrhoea, vertigo, muscle weakness, dazed feeling; loss of concentration; tremors; hypothyroidism; weight gain, oedema; cardiac arrhythmias; exophthalmos; restlessness; electrolyte disturbances.
Potentially Fatal: Severe neurotoxicity, leucopenia.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
Follow-up: Took lithium carbonate. Hardly urinate even though feel like. What to do? 3 hours later
What kind of doctor should I go to? XXXXXXX Wiley
Answered by Dr. Monika Choudhary 29 hours later
Welcome to back to Healthcare Magic.
A XXXXXXX Physician that is an XXXXXXX Medicine doctor would be the most appropriate person to have a clinical examination, assessment and plan treatment
in your case.
He may want you to undergo some investigations as I have advised in the previous answer.
I hope the answer will be helpful for you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor